MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a synthes employee.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on an unknown date, upon opening the tray, the nursing staff noticed that the polyaxial screw head instrument clip at the end of the instrument was broken off.Therefore, the polyaxial heads of the instrument would not load.There were no patient and procedure involvement reported.This report is for a polyaxial head placement tool.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Lot number provided for reporting.A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Dhr review for part number: 03.632.037.Synthes lot number: 6696065.Supplier lot number: 6696065.Release to warehouse date: 30-nov-2011.Manufactured by: magnum manufacturing center.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Background: the polyaxial head placement tool (03.632.037) is used in the matrix degenerative and deformity spine systems.The tool is used to retrieve a polyaxial head from an implant module and place it over a matrix bone screw.The technique guides state that, to ensure the polyaxial head is securely attached to the bone screw, the user is to gently lift up on the placement tool and angulate the polyaxial head.In order to remove the instrument from the polyaxial head the button on the proximal end of the device can be pressed.Customer quality investigation: the following investigations were performed: broken: device condition: visual inspection performed on the returned instrument observed that the blocker portion of the device was found to be broken from the outer shaft at its welded surfaces.Both the outer and inner shafts returned were examined, and no new issues were identified.The complaint condition was able to be confirmed.Further examination showed evidence of laser welding both the distal portion of the outer shaft and the blocker.Dimensional analysis and document/specification review: based on the date of manufacture the following drawings, reflecting the current and manufactured revision, were reviewed and no design issues were identified.Relevant drawings for the returned instrument were reviewed: top-level, outer shaft w/ overmold and blocker.No dimensional analysis was possible due to type of post-manufacturing damage observed where the break is located along the laser weld which joins the blocker component and the distal end of the device.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Furthermore, with the age of the device being approximately 7 years, there is no indication that any manufacturing issues would have contributed to complaint condition.Conclusion: while a definitive root cause for complaint condition could not be determined from the provided information, it is likely that the age of the device and forces on the blocker laser welded on half of the outer shaft body per design drawing, could have contributed to breakage in the area of the laser weld; as such the failure mode is consistent with rough handling and device age.However, no product design issues or manufacturing discrepancies were identified during this investigation.Therefore, based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Date reported on mwr-11102018-0000214646 was 9/18/2018.Correct date should have been 10/11/2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7942542
Report Number2939274-2018-54213
Device Sequence Number770732
Product Code LXH
UDI-Device Identifier10705034718958
UDI-Public(01)10705034718958
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.037
Device Lot Number6696065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2018
Initial Date Received by Manufacturer 09/18/2018
Supplement Date Received by Manufacturer09/18/2018
11/08/2018
Initial Report FDA Received Date10/08/2018
Supplement Report FDA Received Date10/29/2018
11/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1